COPD patients may struggle with antibiotic For help with Heart Failure call 0800 9788133

The antibiotic clarithromycin is commonly used to treat lower respiratory infections such as pneumonia and sudden worsening of chronic obstructive pulmonary disease (COPD). Previous research has suggested that the use of clarithromycin may increase the risk of heart problems such as heart failure, heart rhythm disorders and sudden cardiac death.

In this study, researchers from the UK  looked at data from about 1,300 patients with sudden worsening of COPD and about 1,600 patients with pneumonia. They found that 26% of the COPD patients who received clarithromycin experienced at least one heart problem over the next year, compared with 18% of those who were not given the antibiotic.

12% of pneumonia patients who received clarithromycin experienced at least one heart problem during the next year, compared with 7% of those who were not given the antibiotic, according to the study by James Chalmers of the University of Dundee, in Scotland.

The findings were published online on March 21 2013 in the journal BMJ.

In COPD patients, there was a significant association between the use of clarithromycin and death from heart-related problems. This association was not seen in pneumonia patients, according to a journal news release. The longer patients with COPD or pneumonia used clarithromycin, the greater their risk of more heart problems. This was not the case with other antibiotics, which suggests an effect specific to clarithromycin, according to the study authors.

Overall, their findings suggest that there would be one additional heart problem for every eight COPD patients and every 11 pneumonia patients who receive clarithromycin, compared to patients who are not given the antibiotic.

The results also suggest that the increased risk of heart problems may last after patients stop taking clarithromycin, possibly due to the effect that the antibiotic has on the inflammation process in patients with chronic lung conditions, the researchers said.

They said their findings need to be confirmed before any changes in the treatment of COPD and pneumonia patients are made. Although the study showed a link between the use of clarithromycin and possible heart problems, it did not establish a cause-and-effect relationship.

Read in full – click here

Enhanced by Zemanta

Share

Tags: , , , , ,

You can leave a response, or trackback from your own site.